Patients who claim to have suffered serious and debilitating side effects due to a popular fluoroquinolone antibiotic are pushing federal regulators to add stronger warnings to the label of Levaquin. In a report that aired recently on ABC2News in Baltimore, several of these patients maintained that the U.S. Food & Drug Administration (FDA) is aware that Levaquin can cause mitochondrial toxicity, but has yet to act on it.
“I’m tired all the time. I have to really push to get anything done,” one of the patients told the network. “I have pain everyday, all day throughout my body.”
According to ABC2News, mitochondrial toxicity is a serious condition that may be associated with neurodegenerative diseases like Parkinson’s, Alzheimer’s and ALS. Patients interviewed for the report described a range of symptoms they attribute to their use of fluoroquinolone antibiotics, including burning feet, muscle weakness, vision problems and fatigue. These issues are also being cited by a growing number of Levaquin lawsuit plaintiffs who allegedly developed permanent peripheral neuropathy after taking it or another fluoroquinolone drug.
“I look at mitochondria as like the gas tank. The mitochondria are sort of like the energy supply for us to work, so when you get mitochondrial toxicity, you’re basically running on empty,” said Dr. Charles Bennett, who chairs the Medication Safety and Efficacy Center of Economic Excellence at the University of South Carolina.
According to ABC2News, Dr. Bennett has filed a citizen petition with the FDA urging it to add a new Black Box to all fluoroquinolone labels in order to warn patients and doctors about their possible association with mitochondrial toxicity. Such a warning – the strongest possible – would help physicians understand what might be happening to their patients if they get sick. It could also help reduce unnecessary use of Levaquin, Cipro and Avelox, which Dr. Bennett maintains are often overprescribed.
Information about peripheral neuropathy has been included on fluoroquinolone labels since 2004, but in 2013 the FDA strengthened the labels to better reflect the potential for permanent nerve damage. However, even that information is not highlighted in a Black Box.